Learn how to use Mayo Clinic Connect
Request an Appointment
My family GP after 30 years of being on 6 mgs. of clonazepam is reducing my dosage and suffering withdrawl, along with depression, anxiety, and panic attacks. This was why he originally put me on this med!
Hi, @lorraine59 – welcome to Mayo Clinic Connect. We have many members talking about tapering off of clonazepam (common brand name is Klonopin) in a discussion called "Klonopin taper," https://connect.mayoclinic.org/discussion/klonopin-taper. I hope reading through some of the posts there and participating in the discussion, if you'd like, will be useful for you with your now reduced dosage and the anxiety, depression and panic attacks you are experiencing.
Thank you so much!
I feel I have to be honest about my profile of depression and panic attacks, as there has been one issue I have not mentioned..at 15 years of age, I was put on medication for depression, at 22 I experienced my first panic attack. Unfortunately they increased to a point that I could not function outside my home. Work put me on stress leave and saw the company Physiologist. I saw him on a regular basis, and returned to work. The panic attacks got worse after many life altering traumas.In my late twenties I found a cure! Alcohol! At first I found a few drinks would give me confidence, and it took away anxiety! This worked for short time until I realized I was unable to function without it. Now I had to admit I had a drinking problem as well. This is when I found the GP I have now. This is the doctor that put me on 6mgs of Clonazepam, as well as 60 mgs of Prozac! I tapered myself off of the Prozac, but still on the "Wonder Drug" of Clonazepam. It managed to take away ALL my anxiety as well depression! Fast forward 30+ years, he has decided to taper me off this drug. The first time I got to 3.5 mgs but had to have a few drinks at night to sleep, needless to say things got worse and ended up in hospital both times! What I can't figure out, why put me through this if I can't handle it and the fear I have is drinking again which could take my job, my sanity but most of all my life?
Jump to this post
Hi @lorraine59: you'll notice that I modified the title of this discussion to "Doctor wants me to taper off meds; I don't understand why" This title distinguishes the discussion from the other discussions about depression and anxiety, and will bring people into the conversation who have faced similar situations.
it sounds like you know if your heart that turning to alcohol is not a healthy or sustainable coping mechanism. You ask a very wise question: "why taper off this drug if it is working for you?" and really only your doctor can answer that question. I encourage you to make an appointment as soon as possible to discuss this with your doctor and let him know how you are feeling. Be honest and tell him the strategies that you are relying on to get you through this and that you don't like it. Keep asking questions until you understand why he thinks tapering off is important. Then work together to find a way to manage your anxiety that works for you. Are you able to make an appointment with him soon? Can you take someone with you to be a second set of ears?
@lorraine59 You are confused as many have been. Your age may have something to do with it. Many doctors are doing this now.
You are facing a situation that many are facing right now. Several years ago a Beers Criteria was developed about medications that might be inappropriate for older adults. Here is a link about this information,https://dcri.org/beers-criteria-medication-list/. If you click on this link, you will understand a little more about this. Unfortunately, a lot of the meds on this list are ones that are used to deal with panic attacks, anxiety, etc. This makes it very hard for older adults who have depended on these meds to deal with anxiety issue. I have an older relative who was taken off of two meds on this Beers list and it was very difficult for her.
In doing a little research, I found this website that offers meds that can be used to replace the meds on the Beers list. You might take a look at them and see if your doctor can help you with an alternative med. If you look at this list of substitute meds you will see that many of them are antidepressants. Just click on the link, http://www.healthinaging.org/files/documents/tipsheets/BeersAlternatives_2015.pdf
A while back a Mayo pharmacist wrote a post about the problems of getting off meds that you mentioned. This post also speaks of the use of antidepressants as a means of getting off the addictive-type of meds like clonazepam. It is similar to the substitute meds mentioned in the above link.
Here is part of her post:
The goal to be “addiction-free” is admirable! I commend your motivation to improve.
Taking antidepressants for MDD (Major Depressive Disorder) and GAD (Generalized Anxiety Disorder) shouldn’t be considered “addictions.” Antidepressants aren’t addictive, but missing doses or stopping abruptly can cause withdrawal-like symptoms including sudden worsening of depression. MDD and GAD are often chronic diseases that can require lifelong treatment. Sometimes people feel so much better with treatment they think they don’t need treatment any more. Your clinician can help you try to taper off safely. Communication with your healthcare provider is important in providing a personalized taper and options for resuming therapy, if needed.
Extra care should be taken regarding tapering from clonazepam. It will be important for you to get tapering instructions from your psychiatrist. Withdrawal from benzodiazepines like clonazepam can be serious and may include tremors, anxiety, sweating, psychosis and seizures. The onset and severity of withdrawal depends on the which drug was used, for how long and other patient specific factors. If needed, you could ask about less addictive anti-anxiety medications.
Your psychiatrist can help you through discontinuing marijuana. Drug-free social support may help.
I wish you the best of luck in battling the true addictions you mentioned. Physical activity, sunshine and adequate rest will help to boost mood and endorphin levels. You are taking on a lot at one time. Don’t throw it all away because of 1 missed step. Celebrate every day of progress.
The benzo I was taking did not do the things that the BP med Lisinopril is doing. I am not functioning well with it as about all I do now is sit and stare. My theory is if it is not broke why fix it?
One plus is once my adult children learned of a BP med they all stopped by on Thanksgiving which had not happened in nearly 10 years.
I realize doctors are concerned about physical health and are trained to prescribe. They are plagued with new guidelines. Enough to drive some away possibly. Longevity seems to be the priority. Choice is mine. All I know is the BP med has me grounded for now. I won’t tell my kids that though. By late afternoon I start to feel alive again. Hoping my body/mind will adapt. Never had this side effect with a benzo PRN. Maybe my brain can rewire.
Sorry talking in circles. This med has me on the road to Dementia for now. 🙁
New meds are tough for me, also, @parus. I hope that soon you will begin to adjust and that everything will be re-wired again!
@hopeful33250 I hope so too. How I am feeling is uncomfortable and scary. I have stepped up to 5 mg of the Lisinopril and I am so loopy. I will try to stick it out in hopes things will improve. I fear medications that play with my mind and turn me to dark thoughts. I cannot even draw. ☹️
I'm sorry to hear that you don't feel like drawing, @parus. You might want to check with your doctor or pharmacist before you increase the dosage again. You are just very sensitive to these changes and you might need longer at a lower dose before you increase it again. Take care and I hope you are able to pick up your pencil and draw again soon.
@hopeful33250 Thank you for being encouraging. Maybe that phrase “good things come to those who wait” will come to be or how about “just say no to drugs”. Yes,yes there are drugs that help. I do have a fear of them. Trust you have a restful sleep.
I do appreciate the input. This is all so new. I do have trouble adapting to change.
@hopeful33250 @parus As we know, each person's system responds to medications in different ways. It sounds like you are super sensitive, and having been your own advocate for so long, you are hyper vigilant. Please find a way to relax, and get your drawing started again [or some outlet for your creativiy]; we know we like your pictures and you cope easier when you can draw.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In